Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 210, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2013, 4:16 PM CDT for 4 counties in Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2013, 4:16 PM CDT (21:16 UTC)
- Expired
- Jul 25, 2013, 5:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:17 PM CDT | TSTM WND DMG | 10 S Syracuse, KS | NUMEROUS POWER POLES WERE DOWNED. ROOFS WERE BLOWN OFF 2 HAY BUILDINGS. |
| Jul 25, 4:28 PM CDT | HAIL 1.75 | 6 Ssw Kendall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505
WUUS53 KDDC 252116
SVRDDC
KSC067-075-093-187-252215-
/O.NEW.KDDC.SV.W.0210.130725T2116Z-130725T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT THU JUL 25 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 515 PM CDT/415 PM MDT/
* AT 314 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
SYRACUSE...AND MOVING EAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KENDALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3805 10134 3769 10128 3772 10183 3792 10183
TIME...MOT...LOC 2116Z 262DEG 19KT 3780 10172
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL3 follow-up statements
919
WWUS53 KDDC 252125
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT THU JUL 25 2013
KSC067-075-093-187-252215-
/O.CON.KDDC.SV.W.0210.000000T0000Z-130725T2215Z/
STANTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
425 PM CDT THU JUL 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GRANT...SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY AND NORTHEASTERN
STANTON COUNTIES UNTIL 515 PM CDT/415 PM MDT/...
AT 321 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF KENDALL...AND MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KENDALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3805 10134 3769 10128 3772 10183 3792 10183
TIME...MOT...LOC 2125Z 265DEG 26KT 3781 10161
HAIL...1.75IN
WIND...60MPH
$$
RUSSELL115
WWUS53 KDDC 252146
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT THU JUL 25 2013
KSC075-187-252156-
/O.CAN.KDDC.SV.W.0210.000000T0000Z-130725T2215Z/
STANTON KS-HAMILTON KS-
346 PM MDT THU JUL 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON AND
NORTHEASTERN STANTON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3769 10128 3771 10152 3800 10153 3805 10134
TIME...MOT...LOC 2146Z 261DEG 27KT 3785 10135
$$
KSC067-093-252215-
/O.CON.KDDC.SV.W.0210.000000T0000Z-130725T2215Z/
KEARNY KS-GRANT KS-
446 PM CDT THU JUL 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GRANT AND SOUTHWESTERN KEARNY COUNTIES UNTIL 515 PM CDT...
AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF LAKIN...AND MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN KEARNY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 10128 3771 10152 3800 10153 3805 10134
TIME...MOT...LOC 2146Z 261DEG 27KT 3785 10135
HAIL...1.75IN
WIND...60MPH
$$
RUSSELL657 WWUS53 KDDC 252204 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CDT THU JUL 25 2013 KSC067-093-252215- /O.CAN.KDDC.SV.W.0210.000000T0000Z-130725T2215Z/ KEARNY KS-GRANT KS- 504 PM CDT THU JUL 25 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT AND SOUTHWESTERN KEARNY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3769 10128 3771 10152 3800 10153 3805 10134 TIME...MOT...LOC 2205Z 261DEG 27KT 3787 10117 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:28 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 25, 3:28 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT THU JUL 25 2013 ...UPDATED SYNOPSIS AND SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 327 PM CDT THU JUL 25 2013 THE 12Z UPPER AIR ANALYSIS DEPICTED A 500 MILLIBAR SHORTWAVE AND THERMAL TROUGH OVER THE EASTERN SLOPES OF THE ROCKIES IN NORTHERN COLORADO AND WYOMING. WATER VAPOR LOOPS INDICATE THIS SYSTEM MOVING OUT OVER THE HIGH PLAINS THIS AFTERNOON. AT THE SURFACE, LOW PRESSURE WAS LOCATED OVER EAST CENTRAL COLORADO. A WARM FRONT EXTENDED EAST INTO KANSAS SOUTH OF GOODLAND, HAYS AND GREAT BEND. A COOL FRONT EXTENDED WESTWARD FROM THE LOW INTO THE FRONT RANGE. THE REGIONAL RADAR MOSAIC SHOWS A CONTINUING AREA OF WARM ADVECTION SHOWERS GRADUALLY PROPAGATING EAST THROUGH CENTRAL KANSAS. THUNDERSTORMS WERE STARTING TO DEVELOP ALONG THE WARM FRONT IN CENTRAL KANSAS. OTHER THUNDERSTORMS WERE NOW BEGINNING TO SHOW UP IN NORTHWEST KANSAS AND OVER FAR SOUTHEAST COLORADO IN AN AREA OF LOW LEVEL CONVERGENCE. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 327 PM CDT THU JUL 25 2013 FOR THIS EVENING, THE SHORTWAVE TROUGH CONTINUES SOUTHEAST ACROSS THE CENTRAL HIGH PLAINS. THE NAM SHOWS THE SURFACE LOW TRACKING OUT ACROSS WESTERN KANSAS. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS . THE LATEST RUNS OF THE HIGH-RES RAPID REFRESH SHOW TWO DISTINCT AREAS OF THUNDERSTORMS. THE SOUTHEAST COLORADO THUNDERSTORMS CONTINUE TO DEVELOP INTO WESTERN KANSAS THROUGH THE LATE AFTERNOON. THE MODEL ALSO SHOWS THUNDERSTORMS OVER NORTHWEST KANSAS BECOMING MORE NUMEROUS AND ALSO SPREADING SOUTHEASTWARD THROUGH THE EVENING HOURS. WILL MAINTAIN THE LIKELY POPS THAT ARE CURRENTLY IN THE FORECAST AND SHIFT THE AREA OF HIGHEST POPS SOUTHEASTWARD AS THE NIGHT GOES ON. THUNDERSTORMS SHOULD BE MOVING OUT OF SOUTH CENTRAL KANSAS BY 12Z SATURDAY. AS THE FRONT MOVES SOUTHWARD LATER TONIGHT, THERE COULD BE AREAS OF LOW STRATUS DEVELOPING ALONG WITH SOME AREAS OF MIST OR FOG. WINDS WILL BE INCREASING FROM THE NORTH BY FRIDAY MORNING AND WILL GRADUALLY COME AROUND TO THE NORTHEAST DURING THE DAY AS THE SURFACE HIGH PRESSURE RIDGE BUILDS SOUTHWARD INTO EASTERN KANSAS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 248 PM CDT THU JUL 25 2013 FRIDAY NIGHT/SATURDAY: SURFACE WINDS WILL EVENTUALLY VEER FROM NORTHEASTERLY TO SOUTHERLY THROUGH OVERNIGHT FRIDAY AS HIGH PRESSURE SHIFTS OFF TO THE EAST IN THE WAKE OF THE DEPARTING SYNOPTIC TROF. OVERNIGHT LOWS WILL BE IN THE LOWER 60S DEG F AS A DRIER AIR MASS ADVECTS IN. ON SATURDAY, UPSLOPE FLOW ACROSS THE HIGH PLAINS MAY LEAD TO LATE AFTERNOON CONVECTION. HAVE GONE WITH SLIGHTLY COOLER MAXIMUMS AS THE ECMWF SHOWS HIGHER RH'S IN THE 850-700 HPA LAYER. MAXIMUMS WILL BE THE COOLEST NEAR HAYS AND THE WARMEST NEAR ELKHART (VALUES 82-90 DEG F). SEVERE WEATHER CANNOT BE RULED OUT EITHER AS AN 80 KT 250 HPA JET MOVES ACROSS THE REGION BY EVENING. SUNDAY: LOW LEVEL WARM AIR ADVECTION/THETA-E ADVECTION WILL LEAD TO ANOTHER CONVECTIVE DAY ACROSS SOUTHWEST KANSAS SUNDAY. HAVE THE HIGHEST PRECIPITATION PROBABILITIES UP NORTH CLOSER TO THE NOSE OF THE 850 HPA THETA-E AXIS AND BAROCLINIC ZONE. MAXIMUMS WILL BE IN THE MID 80S DEG F AS THE LOW LEVEL WARM PLUME ADVECTS FARTHER EAST. MONDAY AND BEYOND: WESTERLY FLOW WILL CONTINUE ACROSS THE CENTRAL AND NORTHERN PLAINS THROUGH THE REST OF THE PERIOD. THIS AND CONTINUED UPSLOPE FLOW WILL SET THE STAGE FOR POTENTIAL MCS DEVELOPMENT. IT IS DIFFICULT TO PINPOINT THUNDERSTORM PLACEMENT AND TIMING THIS FAR OUT, SO WILL CONTINUE WITH THE ALLBLEND PRECIPITATION PROBABILITIES FOR NOW. HIGHS WILL BE AROUND 90 DEG F WITH LOWS AROUND 70 DEG F ON AVERAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1231 PM CDT THU JUL 25 2013 THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST CENTRAL AND NORTHWEST KANSAS AS THE AFTERNOON PROGRESSES. THESE STORMS COULD IMPACT THE HAYS, GARDEN CITY AND DODGE CITY TAF SITES AS EARLY AS 20Z-22Z AND CONTINUE THROUGH ABOUT 02Z-03Z BEFORE MOVING OUT OF THE VICINITY TOWARD SOUTH CENTRAL KANSAS AND OKLAHOMA. WILL CARRY VCTS AT THE TAF SITES WITH A TEMPO GROUP WITH MVFR VSBYS AND VARIABLE GUSTY WINDS POSSIBLE IN THUNDERSTORMS. LATER TONIGHT WE COULD SEE MVFR VSBYS DEVELOPING AT THE TAF SITES ALONG WITH SOME POSSIBLE MVFR TO IFR CIGS. CONDITIONS SHOULD IMPROVE RAPIDLY FRIDAY MORNING AS DRIER AIR MOVES INTO WESTERN KANSAS BEHIND A COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 62 84 / 60 10 10 20 GCK 63 86 61 86 / 60 10 10 30 EHA 63 87 62 90 / 50 10 10 30 LBL 65 87 62 88 / 60 10 0 20 HYS 63 85 62 82 / 60 10 10 30 P28 67 84 64 83 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GERARD SHORT TERM...GERARD LONG TERM...SUGDEN AVIATION...GERARD
Hazardous weather outlook, Jul 25, 11:11 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1111 AM CDT THU JUL 25 2013 KSZ030-031-043>046-061>066-074>081-084>090-261000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1111 AM CDT THU JUL 25 2013 /1011 AM MDT THU JUL 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND WESTERN KANSAS THIS AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS MAY BECOME SEVERE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. SOME OF THE STORMS COULD ALSO PRODUCE VERY HEAVY RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGHOUT THE WEEKEND INTO EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER WIDESPREAD SEVERE WEATHER IS EXPECTED OR NOT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR HAIL AND WIND REPORTS THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jul 25, 4:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT THU JUL 25 2013
KSZ061-074-252145-
HAMILTON-STANTON-
404 PM CDT THU JUL 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON
COUNTIES...
AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
SYRACUSE TO BARTLETT...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH
OF SYRACUSE TO 6 MILES WEST OF THE SAUNDERS ELEVATOR...MOVING
SOUTHEAST AT 25 MPH.
SMALL HAIL AND HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.
LAT...LON 3783 10205 3792 10197 3782 10154 3760 10154
3740 10170 3739 10205
TIME...MOT...LOC 2104Z 295DEG 23KT 3780 10179 3742 10210
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:39 PM CDT | Tornado Warning | DDC | Hamilton, Stanton | 36 min |
| Jul 25, 4:04 PM CDT | Special Weather Statement | DDC | Stanton | 41 min |
| Jul 25, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 62 min |
| Jul 25, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 63 min |
| Jul 25, 5:01 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| Jul 25, 5:34 PM CDT | Special Weather Statement | DDC | Morton | 56 min |
| Jul 25, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 44 min |
| Jul 25, 6:10 PM CDT | Special Weather Statement | DDC | Lane, Trego | 95 min |
| Jul 25, 6:27 PM CDT | Special Weather Statement | DDC | Stevens | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.